Illinois, 2021

Damaging Winds in Illinois, August 11, 2021

August 11, 2021 · NWS LOT · 59 events in 13 counties and zones

A line of severe thunderstorms moved across northern Illinois during the late morning of August 11th producing wind damage in many areas. Winds gusted to near severe limits for as much as 20 minutes in some areas behind the line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms moved across northern Illinois during the late morning of August 11th producing wind damage in many areas. Winds gusted to near severe limits for as much as 20 minutes in some areas behind the line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 11, 6:13 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 11, 6:13 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
713 AM CDT Wed Aug 11 2021

.UPDATE...
713 AM CDT

Made some quick updates this morning to increase pops across
central/south cwa with approaching convective cluster over west
central IL, and to boost winds and gusts later this morning and
this afternoon.

MCV mentioned in earlier discussion had initiated thunderstorms
across northern MO over the last couple of hours, with upscale
growth trends continuing at this hour. This should continue to
track east into our forecast area over the next couple of hours,
with the main focus expected to be south of the I-88 corridor.

Latest high-res guidance soundings continue to indicate breezy
southwest synoptic winds, increasing confidence in gusts above 30
mph likely at times this afternoon. Issued a small craft advisory
for this afternoon/evening for our Lake Michigan nearshore waters.

Ratzer

&&

.SHORT TERM...
353 AM CDT

Through Thursday...

Forecast concerns through the short term continue to be focused on
thunderstorm timing/coverage, and a continuation of very warm/humid
conditions with dangerously high heat indices during the midday and
afternoon peak heating hours. The threat of severe weather continues
as well, with isolated strong cells especially south of I-80 this
morning and then area-wide with another linear MCS possible late
this afternoon/evening. No changes to going heat advisory.

MCS which moved through the forecast area Tuesday evening has moved
well off to the east of the area this morning. However isolated to
widely-scattered convection has developed over parts of the cwa,
where a broad southwesterly 30-35 kt low level jet was producing
ascent above the old outflow boundary/low level cool pool from last
evenings storms. Latest CAM guidance suggests these relatively low
coverage storms may fester through sunrise, and although elevated, a
few may be strong to marginally severe (primarily a large hail
threat) due to 2500-3000 J/kg MUCAPE and 35 kt effective shear. Once
this activity moves out this morning, forecast soundings indicate
we'll be generally capped through the midday and early afternoon
hours. Very latest 06Z 3 km NAM-Nest and 07Z HRRR are indicating
some isolated thunder potential midday/early afternoon on what looks
to be an MCV from earlier convection over northern KS, though
sounding profiles look fairly un-supportive and have pretty low
confidence in that scenario. Greater potential for organized
convection looks to be very late this afternoon and this evening,
as thunderstorms initiate across northeast IA/southwest WI ahead of
a slow-moving cold front. Late afternoon forecast sounding profiles
depict 3000+ J/kg MLCAPE and 25-30 kts of effective shear should
once again support a severe weather threat, with damaging winds the
primary concern with the potential for upscale growth into a linear
MCS as it tracks east-southeast across the area this evening.
Depending on how strong the cold pool is, storms may push south of
the cwa late tonight, or may linger at least in scattered fashion
south of I-80. Some locally heavy rain potential can also be
expected with these storms given our very warm/moist air mass.

A cold front trailing these storms looks to sag into far northern IL
overnight, though model wind fields suggest it becomes rather
diffuse and stalls across our northern cwa. Another short wave
transiting the upper Midwest/northern Lakes region Thursday should
help nudge the front farther south-southeast eventually late in the
day and Thursday night. Forecast soundings again look pretty capped
ahead of the front Thursday, though low level convergent forcing
along the frontal boundary may be able to force some convective
development during the afternoon. CAM guidance is not too excited
about this from a forecast radar reflectivity aspect, though would
expect some threat of storms given the low level convergence and
still an ample CAPE reservoir in our warm/humid air mass south of
the cold front.

As for the heat, last nights MCS had mixed down somewhat lower dew
points across especially northern parts of the forecast area.
Southwest flow should mix muggy dew points back into the region
today however (southwest winds may become fairly gusty this
afternoon with gusts 25-30 mph possible). 925 mb temps are perhaps
just a bit cooler today than yesterday, though should still support
air temps around 90. Afternoon heat index values should again easily
reach the 105 degree range, and therefore plan no changes to going
heat advisory.

Ratzer

&&

.LONG TERM...
235 AM CDT

Thursday night through Tuesday...

Convection may be ongoing early Thursday evening along a cold
front as it tracks southeast across the forecast area. The pre-
frontal environment will likely be more capped on Thursday
compared to today, owing to some minor drying behind this
evening's potential convection. However, a highly unstable
environment conditional upon breaking the cap along with modest
deep-layer shear combined with associated high DCAPE values
supports primarily a locally damaging wind threat with any
convection in the evening. The front will dictate the exact
placement of any convection, but the focus after sunset Thursday
will be near and southeast of I-55.

The cold front will likely clear the area to the southeast by
late Friday morning, ushering in a period of cooler, less humid,
and precipitation-free conditions for the weekend into early next
week as high pressure builds into the region.

Kluber

&&

.AVIATION...
For the 12Z TAFs...

Concerns through this period include:
- Possible convection nearing the Chicago metro late this morning
- Gusty southwest winds this afternoon
- Severe convection with strong winds early/mid-evening

A cluster of convection has quickly developed this morning across
southeast Iowa on a weak mid-level disturbance. This activity is
expected to continue ENE toward northeast Illinois and northwest
Indiana. Confidence continues to increase that TS will at least
near ORD/MDW to the south and west, with potential direct impacts
to the terminals by around 16Z. An increase in TAF wording to
TEMPO TS may soon be needed if trends continue to show upscale
growth of the current convection.

SSW/SW winds are expected to gust to around 25 knots through mid-
afternoon before mixing heights grow deep enough to tap into a
developing 40 knot low-level wind max late this afternoon. Gusts
in excess of 30 knots and possibly to 30 knots are expected late
afternoon into early evening.

A line of severe convection is expected to develop across eastern
Iowa into southern Wisconsin mid afternoon and track southeast
across northern Illinois early to mid-evening (00-03Z for the
Chicago metro terminals). Gusts of 40 knots are likely with
locally higher gusts to 50+ knots within this line.

The line of convection should quickly clear the area to the
southeast by late evening, leading to VFR conditions through the
remainder of the period.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108...noon
     Wednesday to 7 PM Wednesday.

IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...noon
     Wednesday to 7 PM Wednesday.

LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...1 PM Wednesday to 10 PM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 11, 3:49 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
449 AM CDT Wed Aug 11 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-121000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
449 AM CDT Wed Aug 11 2021 /549 AM EDT Wed Aug 11 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to quarter size.
     Elevated damaging wind risk...up to 70 mph.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.

DISCUSSION...

Isolated to widely scattered thunderstorms early this morning
may be capable of producing some small hail.

Strong to severe thunderstorms will again be possible late
this afternoon and more likely this evening, with the primary
threat expected to be damaging winds, though isolated large
hail and a brief tornado are also possible. Locally heavy
rainfall will also be possible with these storms.

Afternoon heat index values will again reach dangerously warm
levels around 105 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Scattered thunderstorms are possible Thursday afternoon and
night. A few of these could be severe. Scattered storms will
also be possible south of I-80 on Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the NE at 25 mph this morning, and to the SE
  at 35 mph this evening.

LMZ740>745-121000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
449 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to quarter size.
     Elevated thunderstorm wind gust risk...up to 60 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 11, 2:45 AM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
345 AM CDT Wed Aug 11 2021

INZ001-002-110930-
Porter IN-Lake IN-
345 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southwestern Porter
and southeastern Lake Counties through 430 AM CDT...

At 345 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lowell, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Portage, Merrillville, Hobart, Crown Point, Lowell, Hebron, Lakes of
the Four Seasons, Winfield, Lake Dalecarlia, Wheeler and Boone Grove.

Including the following interstate...
 Indiana I-65 between mile markers 237 and 249.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4128 8711 4128 8714 4126 8719 4122 8736
      4131 8745 4156 8718 4130 8705
TIME...MOT...LOC 0845Z 237DEG 19KT 4131 8734

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kluber
Special weather statement, Aug 11, 3:06 AM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
406 AM CDT Wed Aug 11 2021

INZ001-002-011-110945-
Porter IN-Jasper IN-Lake IN-
406 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southern Porter,
east central Lake and north central Jasper Counties through 445 AM
CDT...

At 405 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hebron, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valparaiso, Hebron, Lakes of the Four Seasons, Winfield, Kouts, Boone
Grove and Malden.

Including the following interstate...
 Indiana I-90 between mile markers 35 and 37.

This includes...  Valparaiso University and Porter County
Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4123 8718 4138 8728 4160 8693 4127 8693
TIME...MOT...LOC 0905Z 241DEG 24KT 4133 8712

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

RATZER
Local storm report, Aug 11, 3:43 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
443 AM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     TSTM WND GST     4 ESE VALPARAISO        41.45N 87.00W
08/11/2021  M52 MPH          PORTER             IN   ASOS

            ASOS STATION KVPZ VALPARAISO AIRPORT.

&&

The radar

The Chicago radar (KLOT), 95 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

59 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 11, 7:50 AM CST
Where
Lee County, 0.36 mi S of Sublette
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.645, -89.230

Large tree limbs were blown down.

Thunderstorm Wind, La Salle

When
August 11, 7:54 AM CST
Where
La Salle County, Mendota
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.550, -89.120

Numerous trees were blown down.

Thunderstorm Wind, Lee

When
August 11, 7:56 AM CST
Where
Lee County, 5 mi SSW of Compton
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.633, -89.117

A wind turbine blade was blown off.

Thunderstorm Wind, La Salle

When
August 11, 7:58 AM CST
Where
La Salle County, 2.79 mi W of Prairie Center
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.468, -88.984

Part of the roof of a farm building was peeled off.

Thunderstorm Wind, Lee

When
August 11, 8:01 AM CST
Where
Lee County, 0.3 mi SSW of Compton
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.696, -89.081

A wind gust to 67 mph was measured by a personal weather station in Compton.

Thunderstorm Wind, La Salle

When
August 11, 8:01 AM CST to 8:06 AM CST
Where
La Salle County, 4 mi SSE of Earlville to 2 mi E of Sheridan
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.536, -88.890

Widespread significant wind damage occurred across portions of northern La Salle County consisting of snapped trees near their base, snapped utility poles, flattened corn and damage to farm buildings. Winds were estimated to at least 80 mph.

Thunderstorm Wind, La Salle

When
August 11, 8:06 AM CST
Where
La Salle County, 3.75 mi E of Earlville
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.590, -88.847

A wind gust to 69 mph was measured by a personal weather station east of Earlville.

Thunderstorm Wind, La Salle

When
August 11, 8:08 AM CST
Where
La Salle County, Leland
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.620, -88.800

Trees and tree limbs were blown down.

Thunderstorm Wind, La Salle

When
August 11, 8:09 AM CST
Where
La Salle County, 6 mi NNE of Ottawa
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.430, -88.806

Tree limbs 6 to 8 inches in diameter were blown down.

Thunderstorm Wind, De Kalb

When
August 11, 8:10 AM CST
Where
De Kalb County, Somonauk
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.630, -88.680

Part of a large tree was snapped off.

Thunderstorm Wind, De Kalb

When
August 11, 8:15 AM CST
Where
De Kalb County, Waterman
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -88.770

Siding was ripped off the side of a building in Waterman.

Thunderstorm Wind, De Kalb

When
August 11, 8:17 AM CST to 8:18 AM CST
Where
De Kalb County, 1 mi W of Sandwich to 0.8 mi E of Sandwich
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.650, -88.639

Numerous trees and power lines were blown down throughout Sandwich.

Thunderstorm Wind, Kendall

When
August 11, 8:18 AM CST to 8:20 AM CST
Where
Kendall County, 3.75 mi WSW of Plano to Plano
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.648, -88.601

Several trees were snapped or blown down between Sandwich and Plano, including one tree blown down on Little Rock Road.

Thunderstorm Wind, La Salle

When
August 11, 8:19 AM CST
Where
La Salle County, 2.32 mi NNW of Millington
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.590, -88.620

Trees and power lines were blown down.

Thunderstorm Wind, Kendall

When
August 11, 8:22 AM CST
Where
Kendall County, 0.41 mi E of Little Rock
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.719, -88.572

A large oak tree was snapped at its base.

Thunderstorm Wind, Kendall

When
August 11, 8:24 AM CST to 8:39 AM CST
Where
Kendall County, Plano
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -88.530

A private weather station measured wind gusts above 60 mph for 15 minutes with a peak gust to 68 mph.

Thunderstorm Wind, Kane

When
August 11, 8:26 AM CST to 8:52 AM CST
Where
Kane County, (Arr) Aurora Municipal Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -88.470

Winds gusted to 58 mph or higher for 26 minutes with a peak gust to 64 mph.

Thunderstorm Wind, Kane

When
August 11, 8:28 AM CST
Where
Kane County, 2.14 mi NNE of (Arr) Aurora Municipal Airport
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -88.460

A large tree was snapped.

Thunderstorm Wind, Kendall

When
August 11, 8:28 AM CST
Where
Kendall County, Oswego
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.680, -88.350

A large tree limb was blown down and a fence was blown over. Half of another tree was snapped at its fork.

Thunderstorm Wind, Winnebago

When
August 11, 8:30 AM CST
Where
Winnebago County, (Rfd) Rockford Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.200, -89.100

Thunderstorm Wind, Kendall

When
August 11, 8:30 AM CST
Where
Kendall County, Boulder Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -88.340

Multiple large tree limbs were blown down.

Thunderstorm Wind, Kane

When
August 11, 8:33 AM CST
Where
Kane County, 0.39 mi NE of Aurora
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.763, -88.314

A large tree limb was blown down in Wilder Park. A nearby utility pole was tilted.

Thunderstorm Wind, Kane

When
August 11, 8:34 AM CST
Where
Kane County, North Aurora
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.800, -88.330

A large tree was snapped.

Thunderstorm Wind, Kane

When
August 11, 8:35 AM CST
Where
Kane County, 2 mi W of Aurora
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.760, -88.359

A 12 inch diameter tree limb was blown down.

Thunderstorm Wind, Kendall

When
August 11, 8:35 AM CST
Where
Kendall County, 3 mi WSW of Montgomery
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.703, -88.404

A wind gust to 68 mph was measured by a personal weather station.

Thunderstorm Wind, Will

When
August 11, 8:36 AM CST
Where
Will County, 1.55 mi W of Plainfield
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.630, -88.230

Wind gusts were estimated to 65 mph. A fence panel was blown over.

Thunderstorm Wind, Winnebago

When
August 11, 8:36 AM CST to 8:38 AM CST
Where
Winnebago County, 2 mi WSW of Rockford to 2 mi ENE of Rockford
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.259, -89.116

Multiple reports of tree damage in Rockford were received.

Thunderstorm Wind, Grundy

When
August 11, 8:37 AM CST
Where
Grundy County, 0.84 mi NE of Minooka
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.460, -88.260

A large tree was blown down.

Thunderstorm Wind, Kane

When
August 11, 8:38 AM CST
Where
Kane County, Batavia
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.850, -88.320

A large tree limb was blown down.

Thunderstorm Wind, Will

When
August 11, 8:38 AM CST
Where
Will County, 1.54 mi SSW of Plainfield
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.610, -88.213

A tree was blown down onto a fence.

Thunderstorm Wind, Kane

When
August 11, 8:38 AM CST
Where
Kane County, 1.24 mi SE of Batavia
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.840, -88.300

Tree limbs 8 inches in diameter and power lines were blown down.

Thunderstorm Wind, Kane

When
August 11, 8:43 AM CST
Where
Kane County, Geneva
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.890, -88.330

A fence was blown down.

Thunderstorm Wind, Du Page

When
August 11, 8:46 AM CST
Where
Du Page County, 1 mi SSE of Naperville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.757, -88.143

Tree debris on a road caused it to be closed.

Thunderstorm Wind, Du Page

When
August 11, 8:47 AM CST
Where
Du Page County, Winfield
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.860, -88.160

Part of a large tree was snapped at its base.

Thunderstorm Wind, Boone

When
August 11, 8:49 AM CST to 8:51 AM CST
Where
Boone County, 2 mi WSW of Belvidere to 2 mi ENE of Belvidere
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.239, -88.886

Trees and power lines were blown down in various locations in and around Belvidere.

Thunderstorm Wind, Will

When
August 11, 8:54 AM CST
Where
Will County, 0.11 mi N of New Lenox
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.512, -87.970

Multiple trees were blown down.

Thunderstorm Wind, Kane

When
August 11, 8:54 AM CST
Where
Kane County, South Elgin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.990, -88.290

A large tree limb was blown down.

Thunderstorm Wind, Du Page

When
August 11, 8:55 AM CST
Where
Du Page County, 1 mi SSE of Lisle
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.787, -88.073

Several large tree limbs were blown down along Maple Avenue.

Thunderstorm Wind, Du Page

When
August 11, 8:55 AM CST
Where
Du Page County, 2.14 mi SSW of Downers Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.780, -88.020

Part of a tree was snapped off.

Thunderstorm Wind, Boone

When
August 11, 8:55 AM CST
Where
Boone County, 1 mi N of Timberlane
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.344, -88.860

A tree was blown down onto power lines.

Thunderstorm Wind, Kane

When
August 11, 8:59 AM CST
Where
Kane County, Elgin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.040, -88.280

A large tree limb was blown down.

Thunderstorm Wind, Kane

When
August 11, 9:00 AM CST
Where
Kane County, Sleepy Hollow
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.090, -88.300

A large tree was uprooted.

Thunderstorm Wind, McHenry

When
August 11, 9:01 AM CST
Where
McHenry County, Woodstock
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.320, -88.450

A large tree was snapped halfway up.

Thunderstorm Wind, Cook

When
August 11, 9:03 AM CST
Where
Cook County, 2 mi E of Schaumburg
Measured
55 kt (63 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
42.030, -88.041

A 9 inch diameter tree limb was blown down.

Thunderstorm Wind, Cook

When
August 11, 9:04 AM CST
Where
Cook County, (Mdw) Chicago Midway Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -87.750

Thunderstorm Wind, McHenry

When
August 11, 9:04 AM CST
Where
McHenry County, 2 mi E of Village of Lakewood
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.220, -88.341

A large tree was snapped.

Thunderstorm Wind, McHenry

When
August 11, 9:05 AM CST
Where
McHenry County, Prairie Grove
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.280, -88.260

Parts of large trees were snapped off.

Thunderstorm Wind, Cook

When
August 11, 9:08 AM CST
Where
Cook County, Homewood
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -87.650

Two large trees approximately 20 inches in diameter were blown down.

Thunderstorm Wind, Winnebago

When
August 11, 9:08 AM CST
Where
Winnebago County, 2.25 mi SW of Rockford
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.245, -89.109

A tree fell onto a mobile home in the Riverview Mobile Home Park. Three occupants were rescued. One of the rescued, a 55 year old woman, died from her injuries.

Thunderstorm Wind, McHenry

When
August 11, 9:09 AM CST
Where
McHenry County, Wonder Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.380, -88.350

Several trees were blown down in Wonder Lake.

Thunderstorm Wind, Cook

When
August 11, 9:09 AM CST
Where
Cook County, Oak Park
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.890, -87.780

Half of a tree was snapped at its fork.

Thunderstorm Wind, Lake

When
August 11, 9:13 AM CST
Where
Lake County, Wauconda
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.260, -88.140

Power lines were blown down onto roads.

Thunderstorm Wind, Lake

When
August 11, 9:14 AM CST
Where
Lake County, 1.47 mi NNE of Libertyville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -87.940

Multiple large tree limbs were blown down.

Thunderstorm Wind, Lake

When
August 11, 9:16 AM CST
Where
Lake County, Ingleside
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.380, -88.140

A large tree was blown down onto a fence.

Thunderstorm Wind, Lake

When
August 11, 9:17 AM CST
Where
Lake County, Grayslake
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.350, -88.040

A large tree was uprooted.

Thunderstorm Wind, Lake

When
August 11, 9:18 AM CST
Where
Lake County, Fox Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.400, -88.180

Several trees were snapped or blown down.

Thunderstorm Wind, Lake

When
August 11, 9:26 AM CST
Where
Lake County, 0.96 mi SW of Antioch
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.469, -88.112

Siding was ripped off of a house and a fence was blown down.

Thunderstorm Wind, Lake

When
August 11, 9:29 AM CST
Where
Lake County, (Ugn) Waukegan Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.420, -87.870

Thunderstorm Wind, Lake

When
August 11, 9:30 AM CST
Where
Lake County, Beach Park
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.420, -87.850

Several large trees were blown down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Winnebago2021-08-1155FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974627, 974640, 974641, 974644, 974643, 978380, 974646, 978328, 978310, 974649, 974650, 974653, 974652, 978329, 977516, 975728, 975727, 978323, 978341, 975729, 975736, 977508, 978313, 977504, 977514, 978332, 978345, 977518, 977519, 978178, 978320, 977521, 978336, 977522, 977538, 977531, 977532, 977534, 977540, 978159, and more.